Missouri, 2003

Damaging Wind in Missouri, May 6, 2003

May 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 10:45 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 6, 10:45 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT TUE MAY 6 2003

...MESOSCALE CONVECTIVE DISCUSSION...

...ANOTHER OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOS LIKELY
THIS AFTERNOON...

THE POTENTIAL FOR ANOTHER OUTBREAK OF SEVERE THUNDERSTORMS AND
TORNADOS IS INCREASING THIS AFTERNOON AND EVENING. SURFACE LOW
PRESSURE OVER NORTH CENTRAL OKLAHOMA SHOULD MOVE NORTHEAST AND
DEEPEN SOME THIS AFTERNOON. WARM FRONT EXTENDING EAST FROM THE LOW
HAS ALREADY MADE IT INTO FAR SOUTHERN MISSOURI AND SHOULD CONTINUE
TO MOVE SLOWLY NORTHWARD DURING THE AFTERNOON.

AIR MASS OVER EASTERN OKLAHOMA IS QUICKLY DESTABILIZING WITH CAPES
ALREADY OVER 5000 J/KG. WHAT LITTLE CAP THERE IS WILL CONTINUE TO
WEAKEN WITH CONVECTION LIKELY DEVELOPING EXPLOSIVELY OVER SOUTHERN
KANSAS BY EARLY AFTERNOON.

WIND SHEAR IS NOT PROGGED TO BE AS EXTREME AS SUNDAY. HAVING SAID
THAT SURFACE WINDS ARE STILL BACKED...ESPECIALLY TO THE LEE OF THE
BOSTON MOUNTAINS. ALSO...WITH LINGERING OUTFLOW BOUNDARIES AROUND
THERE ARE PLENTY OF OPPORTUNITIES FOR AUGMENTING ALREADY FAVORABLE
SHEAR PROFILES. ABOUT THE ONLY ITEM THAT I CAN SEE THAT COULD BE A
SLIGHT NEGATIVE FOR TORNADOS THIS AFTERNOON IS THE FACT LCL HEIGHTS
SHOULD BE SOMEWHAT MARGINAL. BUT THE EXTREME INSTABILITY COULD
CERTAINLY BE ENOUGH TO AUGMENT THIS NEGATIVE.

SITUATION CERTAINLY NOT AS FOREBODING AS IT WAS SUNDAY...HOWEVER
HAVING SAID...STRONG TO EXTREME CAPE INCLUDING SIGNIFICANT CAPE
0-3KM CAPE COMBINED WITH MODERATE SHEAR PROFILES WILL BE MORE THAN
ENOUGH TO SUPPORT LONG LIVED SUPERCELLS AND TORNADOS. THERE DOES
APPEAR TO BE AT LEAST SOME POTENTIAL FOR A STRONG TORNADO OR TWO
THIS AFTERNOON.

CONVECTION WILL LIKELY EXPLODE VERY QUICKLY AND AND WILL ALSO EVOLVE
INTO SUPERCELLS RAPIDLY. MEDIA...STORM SPOTTER GROUPS...AND
EMERGENCY MANAGERS SHOULD BE READY FOR ANOTHER VERY BUSY AFTERNOON
AND NIGHT.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 6, 12:00 PM CST, 1 hour 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND
POSSIBLE TORNADOES

  AREAS AFFECTED AND TIMING:

OVER SOUTHEAST KANSAS AND WESTERN MISSOURI WEST OF A LINE FROM
VERSAILLES TO GAINESVILLE EARLY THIS AFTERNOON BY 2 PM. THE SEVERE
THREAT WILL SPREAD INTO THE EASTERN OZARKS INCLUDING THE ROLLA AND
WEST PLAINS AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE
STORM THREAT WILL MOVE EAST OF THE AREA AFTER MIDNIGHT.

  DISCUSSION:

LOW PRESSURE OVER NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS WILL MOVE
INTO MISSOURI THIS EVENING. THE ATMOSPHERE IS VERY UNSTABLE AHEAD OF
THIS SYSTEM EARLY THIS AFTERNOON. THE WIND PROFILE WITH HEIGHT IS
FAVORABLE FOR SUPERCELLS...WITH SOME TORNADIC SUPERCELLS POSSIBLE.
ORGANIZED STORMS WILL LIKELY DEVELOP FIRST IN COUNTIES ALONG THE
WESTERN MISSOURI STATE LINE EARLY THIS AFTERNOON AND THEN MOVE EAST
AND NORTHEAST INTO THE OZARKS THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. OTHER SCATTERED STORMS WILL ALSO DEVELOP OVER THE
OZARKS WELL AHEAD OF THE MAIN BAND OF ORGANIZED STORMS THIS
AFTERNOON.

A TORNADO WATCH IS ALREADY IN EFFECT FOR COUNTIES ALONG AND WEST OF
A LINE FROM WARSAW TO BUFFALO TO FORSYTH THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN
BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS
WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, May 6, 9:13 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 AM    OSCEOLA                   MO   .75 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY PUBLIC.
Local storm report, May 6, 9:31 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    FAIR HAVEN                MO   TORNADO
05/06/03   VERNON                         UNCONFIRMED REPORT OF
                                          TORNADO NEAR TOWN. NO
                                          DAMAGE REPORTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 6, 10:01 AM CST, 3 hours 4 minutes before
KSZ073-MOZ055>057-066>070-077>082-089>092-094>098-105-106-061615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 AM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM WATCH NUMBER 264 FOR SOUTHEAST KANSAS AND
CENTRAL AND SOUTHERN MISSOURI HAS BEEN CANCELLED. HOWEVER...THE
THREAT FOR ADDTIONAL SEVERE THUNDERSTORMS WILL BE HIGH THIS
AFTERNOON AND TONIGHT AND ADDTIONAL WATCHES ARE EXPECTED LATER
TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
RELIABLE WEATHER INFORMATION FOR POSSIBLE WATCHES AND WARNINGS THIS
AFTERNOON AND TONIGHT.

DSA
Special weather statement, May 6, 10:45 AM CST, 2 hours 20 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-070000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 32...IN
EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...DALLAS...
GREENE...HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST.
CLAIR...STONE...TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...BRANSON...FORT
SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.

A STORM SYSTEM OVER EASTERN KANSAS WILL MOVE INTO MISSOURI LATE THIS
AFTERNOON AND THIS EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE
AHEAD OF THIS SYSTEM. THE WIND PROFILE IN THE ATMOSPHERE IS EXPECTED
TO BE FAVORABLE TO PRODUCE TORNADIC SUPERCELLS IN AND NEAR THE WATCH
AREA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

DSA

WWUS83 KSGF 061646 CCA
SPSSGF
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-070000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH..CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 269...IN
EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...DALLAS...
GREENE...HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST.
CLAIR...STONE...TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...BRANSON...FORT
SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.

A STORM SYSTEM OVER EASTERN KANSAS WILL MOVE INTO MISSOURI LATE THIS
AFTERNOON AND THIS EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE
AHEAD OF THIS SYSTEM. THE WIND PROFILE IN THE ATMOSPHERE IS EXPECTED
TO BE FAVORABLE TO PRODUCE TORNADIC SUPERCELLS IN AND NEAR THE WATCH
AREA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

DSA
Special weather statement, May 6, 10:45 AM CST, 2 hours 20 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-070000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH..CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 269...IN
EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...DALLAS...
GREENE...HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST.
CLAIR...STONE...TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...BRANSON...FORT
SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.

A STORM SYSTEM OVER EASTERN KANSAS WILL MOVE INTO MISSOURI LATE THIS
AFTERNOON AND THIS EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE
AHEAD OF THIS SYSTEM. THE WIND PROFILE IN THE ATMOSPHERE IS EXPECTED
TO BE FAVORABLE TO PRODUCE TORNADIC SUPERCELLS IN AND NEAR THE WATCH
AREA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

DSA
Local storm report, May 6, 12:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    3 W DIAMOND               MO   1.5 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0540 AM    DIAMOND                   MO   .88 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 AM    CARTHAGE                  MO   .88 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0744 AM    HALLTOWN                  MO   .75 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 AM    HALLTOWN                  MO   1 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0805 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         AT NWS OFFICE IN
                                          SPRINGFIELD.

0809 AM    BRONSON                   KS   .75 INCH HAIL
05/06/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0812 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         AT THE NWS OFFICE IN
                                          SPRINGFIELD.

0825 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         REPORTED BY PUBLIC.

0853 AM    RICHARDS                  MO   .75 INCH HAIL
05/06/03   VERNON                         REPORTED BY PUBLIC.

0853 AM    3 E DEERFIELD             MO   1 INCH HAIL
05/06/03   VERNON                         REPORTED BY STORM
                                          SPOTTER.

0920 AM    FAIR HAVEN                MO   TORNADO
05/06/03   VERNON                         UNCONFIRMED REPORT OF
                                          TORNADO NEAR TOWN. NO
                                          DAMAGE REPORTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 AM    SCHELL CITY               MO   .75 INCH HAIL
05/06/03   VERNON                         REPORTED BY PUBLIC.

0940 AM    2 S TABERVILLE            MO   1.75 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY HAM RADIO
                                          OPERATOR.

1006 AM    OSCEOLA                   MO   1 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY MEDIA.

1012 AM    OSCEOLA                   MO   .75 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
May 6, 1:05 PM CST
Where
St. Clair County, Lowry City
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.150, -93.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358754.